Hypertensive Retinopathy Associated With Use of the Ephedra-Free Weight-Loss Herbal Supplement Hydroxycut

Scott L. Willis, MD; Fouad J. Moawad, MD; Joshua D. Hartzel; Melissa Iglesias, DO; William L. Jackson, MD

Disclosures

September 28, 2006

Conclusion

The annual prevalence of dietary supplement use in the United States increased from 14.2% in 1998-1999 to 18.8% in 2002.[14] As the use of these products increases, more cases associated with serious side effects will be recognized. The newer ephedra-free products have been associated with hepatotoxicity, dysrhythmias, and ischemic stroke, and now malignant hypertension and hypertensive retinopathy can be added to that list.[4,5,6,12] Given the lack of controlled studies with regard to their safety and efficacy, judicious care should be taken with the use of all herbal supplements, including those deemed ephedra-free.

The opinions or assertions contained herein are those of the authors and should not be construed as reflecting the views of the US Department of the Army or Department of Defense.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....